Alert archive / Illinois / Special Weather Statements in 2018

Special Weather Statement, NWS Lincoln, IL

May 20, 2018Effingham County, Illinois

NWS Lincoln, IL issued this special weather statement at May 20, 2018, 7:16 AM CDT for Effingham County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 7:16 AM CDT (12:16 UTC)
Expired
May 20, 2018, 8:15 AM CDT
In force
59 min
Issued by
NWS Lincoln, IL

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS83 KILX 201216
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
716 AM CDT SUN MAY 20 2018
 
ILZ066-071-201315-
Clay-Effingham-
716 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EFFINGHAM
COUNTIES UNTIL 815 AM CDT...

At 716 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Brownstown, or 11 miles southeast of Vandalia, moving
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Effingham, Altamont, Teutopolis, Louisville, Watson, Dieterich,
Beecher City, Edgewood, Bible Grove, Shumway, Iola, Moccasin, Mason,
Heartville, Lake Sara, Effingham County Airport, Elliotstown,
Altamont Reservoir and Hord.

This includes the following highways...
 Interstate 57 between mile markers 142 and 166.
 Interstate 70 between mile markers 79 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3891 8870 3891 8881 3919 8880 3920 8849
      3905 8837 3879 8837 3875 8870
TIME...MOT...LOC 1216Z 250DEG 26KT 3888 8892 

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 20, 7:01 AM CDT, 15 minutes earlier.

Area forecast discussion, May 20, 7:01 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
701 AM CDT Sun May 20 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 140 AM CDT Sun May 20 2018

Several boundaries in place across the Midwest this morning which
may become important as the mesoscale situation evolves over the
next 24 hours. One boundary extends across the northern edge of the
forecast area and is evident as a focus of low-level convergence.
The second boundary is located over southern Illinois and has been
the focus for convective development on Saturday.  Activity over
Missouri has been advecting down this southern boundary leaving
much of central Illinois dry this past evening/this morning.
Isolated convection has developed near the northern boundary, but
with surface-based parcels capped per KILX sounding coverage has
been limited. Will have to monitor storm near the Missouri/Iowa
border that is moving along this boundary. Even if storm does not
hold together it may produce additional boundaries that could
trigger convection this morning in the northwest section of the
forecast area.

Lack of overnight convection should keep air mass pristine above the
boundary-layer and provide additional instability when the next wave
approaches during the day Sunday. Latest CAMS suggest that the next
convective surge may move into the forecast area early Sunday
afternoon, but with the upper-level forcing limited and forecasted
mid-level heights rising ahead of the precipitation, there is
significant uncertainty as to how coverage and intensity. 00z NAM (3-
km) forecast sounding for KILX at 17z suggests CAPE values
approaching 1500 J/kg, but little in way of shear and DCAPE
approaching 700 J/kg.  This suggests that any potential MCS may
become cold-pool driven and may have trouble sustaining itself.
Clouds ahead of the system and outflow with the system should keeps
temps cooler than Saturday across much of the forecast area.

Evolution of Sunday system will have big impact on any development
as a stronger short-wave moves into the area Sunday Night. A
stronger system during the day should limit instability available
for the overnight MCS. Although, strong de-coupling of the boundary-
layer is likely in the wake of any daytime convection, moisture
advection above the inversion and resultant elevated instability may
be sufficient for hail with stronger storms.  Again all of this is
highly dependent on the preceding scenario.

.LONG TERM...(Monday through Saturday)
ISSUED AT 140 AM CDT Sun May 20 2018

Energy dives into and reinforces western U.S. trough early this week
bringing increasing mid-level heights to Illinois.  After some
remnant showers and storms on Monday, temps should climb well above
normal for the remainder of the work week and precipitation should
be mostly isolated. As the trough in the west re-develops further
west over the Pacific, northern stream energy may begin to impact
the forecast area toward Friday and into the first part of the
holiday weekend bringing a chance for precipitation for late Friday
and into Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 658 AM CDT Sun May 20 2018

An unsettled pattern will cause periodic showers/storms through
the 12z TAF period. CAM models are varying in solutions to storm
timing, but overall consensus is showing some early morning storms
for SPI to DEC, then a break in storm coverage until early this
afternoon. That wave of storms should last 3-4 hours as it tracks
across the area. Then another line of storms is forecast for later
this evening, passing from west to east.

For the first half of the 12z TAFs, VFR conditions should
prevail, with brief periods of MVFR ceilings and vis during
rain/storms. BMI is starting out with some IFR fog, but that
should improve to VFR by 15z or so. If any storm goes over a
terminal site, IFR vis and cigs could result during very heavy
rainfall.

MVFR and IFR clouds are forecast to develop late tonight,
especially north of a frontal boundary from PIA to BMI.

Winds will vary from easterly north of a stationary front (PIA,
BMI), to southeast or south winds to the south of the front (SPI,
DEC, CMI). Low pressure drifting to the south of our counties
will cause winds to become SE overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Shimon
Hazardous weather outlook, May 20, 4:52 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
452 AM CDT Sun May 20 2018

ILZ027>031-036>038-040>048-053-055-211000-
Cass-Champaign-De Witt-Douglas-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-
Vermilion-Woodford-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm chances will be present mainly the first half of
this afternoon, and again later tonight. The threat of severe
storms is low.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There is a chance of thunderstorms on Monday. The potential of
severe weather is low.

Additional thunderstorms will be possible Friday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ049>052-054-061-066-211000-
Christian-Effingham-Morgan-Moultrie-Sangamon-Scott-Shelby-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There will be periodic chances of thunderstorms today. Additional
storms are forecast for later this evening for a few hours. Some
of these storms may produce damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There is a chance of thunderstorms on Monday. The potential of
severe weather is low.

Additional thunderstorms will be possible Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between Noon and 3 pm and again
tonight between 11 pm and 3 am.

ILZ056-057-062-063-067-068-071>073-211000-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Jasper-Lawrence-
Richland-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

There will be periodic chances of thunderstorms today. Additional
storms are forecast for later this evening for a few hours. Some
of these storms may produce damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

There is a chance of thunderstorms on Monday. Some of those storms
could reach severe levels, with damaging wind and large hail.

Additional thunderstorms will be possible Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between Noon and 3 pm and again
tonight between 11 pm and 3 am.

Shimon

In the hours before

Special weather statement, May 20, 7:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
716 AM CDT SUN MAY 20 2018

ILZ066-071-201315-
Clay-Effingham-
716 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EFFINGHAM
COUNTIES UNTIL 815 AM CDT...

At 716 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Brownstown, or 11 miles southeast of Vandalia, moving
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Effingham, Altamont, Teutopolis, Louisville, Watson, Dieterich,
Beecher City, Edgewood, Bible Grove, Shumway, Iola, Moccasin, Mason,
Heartville, Lake Sara, Effingham County Airport, Elliotstown,
Altamont Reservoir and Hord.

This includes the following highways...
 Interstate 57 between mile markers 142 and 166.
 Interstate 70 between mile markers 79 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3891 8870 3891 8881 3919 8880 3920 8849
      3905 8837 3879 8837 3875 8870
TIME...MOT...LOC 1216Z 250DEG 26KT 3888 8892

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:54 AM CDTSpecial Weather StatementILXClay, Jasper, Richland51 min

Nearby

Special Weather Statements in Illinois, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.